Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The Stefan problem with heating: appearance and disappearance of a mushy region

Authors: M. Bertsch, P. de Mottoni and L. A. Peletier
Journal: Trans. Amer. Math. Soc. 293 (1986), 677-691
MSC: Primary 35R35; Secondary 35K65
MathSciNet review: 816319
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a material which is initially in the solid state and then, due to heating, starts to melt. We describe the appearance of a so-called mushy region, i.e., a region in which the material is in neither a solid nor a liquid state. The main result is that after a finite time the mushy region has disappeared and only the solid and the liquid phases have remained.

References [Enhancements On Off] (What's this?)

  • [1] D. G. Aronson, M. G. Crandall and L. A. Peletier, Stabilization of solutions of a degenerate nonlinear diffusion problem, Nonlinear Anal. 6 (1982), 1001-1022. MR 678053 (84j:35099)
  • [2] D. R. Atthey, A finite difference scheme for melting problems, J. Inst. Math. Appl. 13 (1974), 353-366. MR 0351295 (50:3784)
  • [3] M. Bertsch, P. de Mottoni and L. A. Peletier, Degenerate diffusion and the Stefan problem, Nonlinear Anal. 8 (1984), 1311-1336. MR 764915 (86a:35071)
  • [4] A. Friedman, One dimensional Stefan problems with nonmonotone free boundary, Trans. Amer. Math. Soc. 133 (1968), 89-114. MR 0227626 (37:3210)
  • [5] B. H. Gilding, Hölder continuity of solutions of parabolic equations, J. London Math. Soc. 13 (1976), 103-106. MR 0399658 (53:3501)
  • [6] A. M. Meirmanov, The structure of generalized solution of Stefan problem. Periodic solution, preprint. MR 722331 (86b:35074)
  • [7] O. A. Oleinik, A method of solution of the general Stefan problem, Soviet Math. Dokl. 1 (1960), 1350-1353. MR 0125341 (23:A2644)
  • [8] M. Ughi, A melting problem with a mushy region: qualitative properties, Preprint Nr. 1982-83/11, Istit. Mat. "U. Dini", Univ. of Florence. MR 767518 (86j:80009)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35R35, 35K65

Retrieve articles in all journals with MSC: 35R35, 35K65

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society